Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 3, NWS Wichita, KS

March 24, 1997Butler County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 24, 1997, 6:16 PM CST for Butler County, Kansas. It was in force for 59 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 24, 1997, 6:16 PM CST (00:16 UTC)
Expired
Mar 24, 1997, 7:15 PM CST
In force
59 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Butler County, KS

The radar

The Wichita radar (KICT), 55 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 24, 6:20 PM CSTHail 0.75Whitewater, KS
Mar 24, 6:35 PM CSTHail 1.75Whitewater, KS
Mar 24, 6:50 PM CSTHail 0.75Benton, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 24, 3:30 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.3 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1997-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 853 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1997-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
853 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1673 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 250017 RRA
SVRICT
KSC015-250115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
616 PM CST MON MAR 24 1997

* SEVERE THUNDERSTORM WARNING FOR
  NORTHWESTERN BUTLER COUNTY - SOUTH CENTRAL KANSAS

* UNTIL 715 PM CST
 
* SOME TOWNS AFFECTED
    POTWIN
    WHITEWATER
    ELBING

* AT 615 PM RADAR INDICATED A SEVERE THUNDERSTORM 30 MILES
  NORTHWEST OF ELDORADO MOVING NORTHEAST AT 30 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.


 A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

KIRKWOOD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 4:01 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Mar 24, 4:01 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CST MON MAR 24 1997

...SHORT TERM...
TORNADO WATCH NUMBER 103 IS THE MAIN WX CONCERN THIS EVENING...
CDFNT AT 20Z NR A LN FM SLN-HUT-P28 TO DVLPG SFC LOW N OF GAG.
H8 PROFILER PLAN VIEW CONTD TO SHOW 40-50KT LLJ ACRS ERN KS WITH
UPR 50S DWPTS ADVCTG INTO SERN KS AHD OF CDFNT. CU FIELD ACRS ERN KS
COINCIDENT WITH LO LVL MSTR/INSTABILITY AXIS WITH LI/S TO MINUS 6
AT 20Z. INCRSG CNVGNC ALG/AHD OF CDFNT SHUD OVRCOME WHAT LTL CAP
STILL EXISTS...WITH RAPID TSTM DVLPMT XPCTD BTWN 22-23Z ACRS PTNS OF
SCNTRL/SERN KS. SHEAR PROFILE WUD STILL SUGGEST POTNL FOR SUPERCELL
STMS THRU EARLY EVE...WITH TRANSITION TO MORE OF A SQLN AS FLO
BCMS MORE UNIDIRECTIONAL LATE.

CDFNT PROGD THRU SERN KS LATE TNGT. HOWEVER...WITH MID/UP LVL TROF
LAGGING BHND LO LVL CDFNT WL KEEP SML CHC FOR POST-FNTL SHWRS ACRS
CNTRL KS TNGT. LO CIGS MOVG INTO NWRN KS ATTM PROGD TO WRAP IN BHND
CDFNT LATER TNGT ACRS CNTRL/SERN KS.

...LONG TERM...
BRISK NLY LO LVL FLO TUE MRNG WITH 40KT H8 WNDS PROGD TO DMNSH BY
AFTN. MUCH COOLER DAY ON TAP WITH CLOUDY START TO DAY AND CAA.
CLR AND DRY AMS TUE NGT CUD SET STAGE FOR POTNL FROST/FREEZE ACRS
CNTRL/SERN KS. MILDER WSWLY FLO THEN TO RETURN WED WITH SUNSHINE.
FWC/FAN TEMPS CLOSE AND GENLY FOLLOWED THRU THE FCST.

DARMOFAL

RSL  034/051/026/066     133-0
SLN  037/051/028/065     133-0
HUT  039/051/029/065     13410
ICT  041/052/030/064/039 13510
CNU  043/050/030/063     13730

In the hours before

Special weather statement, Mar 24, 5:32 PM CST, 44 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-242359-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
532 PM CST MON MAR 24 1997

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ.

 KIRKWOOD

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 6:04 PM CSTSevere Thunderstorm WarningICTHarvey56 min
Mar 24, 7:39 PM CSTSevere Thunderstorm WarningICTButler61 min
Mar 24, 9:12 PM CSTSevere Thunderstorm WarningICTWilson48 min
Mar 24, 9:25 PM CSTSevere Thunderstorm WarningICTWoodson35 min
Mar 24, 9:40 PM CSTSevere Thunderstorm WarningICTAllen50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.